Hail, Crawford
- When
- March 10, 4:10 PM CST
- Where
- Crawford County, 0.45 mi NE of Uniontown
- Measured
- 1.25 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.584, -94.444
Thunderstorms developed across portions of eastern Oklahoma and northwestern Arkansas during the afternoon of the 10th along and near a warm front that stretched across the area. Moderately strong instability combined with very strong deep layer wind shear resulted in the development of several supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed across portions of eastern Oklahoma and northwestern Arkansas during the afternoon of the 10th along and near a warm front that stretched across the area. Moderately strong instability combined with very strong deep layer wind shear resulted in the development of several supercell thunderstorms. The strongest of these storms produced large hail up to two inches in diameter across west-central Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 10, 3:24 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 324 PM CST Sat Mar 10 2018 .DISCUSSION... A narrow differential heating zone along with a diffuse surface boundary has yielded scattered showers and thunderstorms across parts of eastern OK over the past 1-2 hours. This activity has gradually increased in coverage/intensity recently, along with a report of small hail. Hi-res models trends suggests that the boundary will remain activity well into the evening, with clusters of storms eventually peeling into western AR. Instability along with bulk shear values around 50-60kt are supportive of large hail and some strong wind gusts. Will also need to monitor an isolated heavy rain threat, with some training of cells likely into the evening. The storm threat will shift southeast later tonight as the upper wave and cold front pushes into the region. The cold front will clear the area late tonight, with a breezy and chilly Sunday on tap. Surface ridging conditions will persist through around mid-week, with seasonally cool weather prevailing. Strong height rises along with low-level return flow will result in an impressive warmup late week, with highs well into the 70s (if not 80s) by Friday and going into the weekend. Will also see showers/thunderstorms return to the forecast as the upper flow becomes more active. && .PRELIMINARY POINT TEMPS/POPS... TUL 40 55 31 54 / 50 0 0 0 FSM 46 59 34 54 / 80 10 0 0 MLC 45 59 33 54 / 40 10 0 0 BVO 36 54 28 52 / 20 0 0 0 FYV 41 50 29 50 / 50 20 0 0 BYV 40 49 30 50 / 50 30 0 0 MKO 41 56 33 53 / 70 10 0 0 MIO 39 51 30 51 / 20 10 0 0 F10 43 56 33 54 / 50 10 0 0 HHW 51 62 36 55 / 20 10 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...20 LONG TERM....18
Hazardous Weather Outlook National Weather Service Tulsa OK 1243 PM CST Sat Mar 10 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1243 PM CST Sat Mar 10 2018 ...SLIGHT RISK OF SEVERE STORMS SOME AREAS LATE AFTERNOON AND EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...East Central and Southeast Oklahoma and West Central Arkansas. ONSET...5 PM. HEAVY RAIN. RISK...Limited. AREA...East Central Oklahoma and West Central Arkansas. ONSET...5 PM. DISCUSSION... A Slight Risk of severe thunderstorms exists late this afternoon and evening across parts of east central and southeast Oklahoma, as well as west central Arkansas, with a Marginal Risk extending as far north as Highway 412 and west to Highway 75. Large hail to the size of golf balls will be the main threats, although isolated damaging wind gusts to 65 mph will also be possible with a few storms. The overall tornado risk is very low. A few thunderstorms are expected to develop as early as 4 to 5 PM near an existing boundary, with increasing coverage during the early to mid afternoon hours as a strong mid to upper level storm system approaches from the west. The severe weather threat should diminish through the late evening hours, with much of the thunderstorm activity east of the area by midnight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Very High Fire Weather Potential...High Wind Potential. MONDAY THROUGH WEDNESDAY...No Hazards. THURSDAY AND FRIDAY...Very High Fire Weather Potential...High Wind Potential. EXTENDED DISCUSSION... Gusty northwest winds and much drier air are expected to move into the region Sunday behind a strong cold front, with gusts up to 30 mph possible across eastern Oklahoma. The gusty winds and drier air will raise fire weather concerns. In the wake of cool high pressure that will be in place through the middle of next week, strong south winds and warmer temperatures will lead to elevated fire weather conditions to close out the upcoming work week. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
248 PM CST SAT MAR 10 2018
OKZ072-102115-
Sequoyah OK-
248 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH COUNTY
UNTIL 315 PM CST...
At 247 PM CST, a strong thunderstorm was located near Lake Tenkiller
State Park, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Sallisaw... Vian...
Gore... Marble City...
Lake Tenkiller State Park... Mc Key...
Box...
LAT...LON 3546 9485 3554 9513 3562 9513 3564 9497
3564 9481
TIME...MOT...LOC 2047Z 273DEG 25KT 3558 9507Special Weather Statement National Weather Service Tulsa OK 314 PM CST SAT MAR 10 2018 OKZ068-070-072-102145- Muskogee OK-Sequoyah OK-Cherokee OK- 314 PM CST SAT MAR 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...SOUTH CENTRAL CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 345 PM CST... At 314 PM CST, a strong thunderstorm was located over Braggs, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Braggs... Greenleaf State Park... Pumpkin Center... Lake Tenkiller State Park... Box... LAT...LON 3564 9534 3572 9534 3576 9495 3555 9496 TIME...MOT...LOC 2114Z 271DEG 26KT 3567 9522
Special Weather Statement
National Weather Service Tulsa OK
328 PM CST SAT MAR 10 2018
OKZ069-072-102200-
Adair OK-Sequoyah OK-
328 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEQUOYAH AND
SOUTHERN ADAIR COUNTIES UNTIL 400 PM CST...
At 328 PM CST, a strong thunderstorm was located near Brushy, moving
east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Marble City... Bunch...
Brushy... Short...
LAT...LON 3554 9481 3564 9485 3564 9481 3568 9480
3572 9449 3548 9445
TIME...MOT...LOC 2128Z 268DEG 25KT 3560 9473Special Weather Statement National Weather Service Tulsa OK 344 PM CST SAT MAR 10 2018 OKZ068-069-072-102215- Adair OK-Sequoyah OK-Cherokee OK- 344 PM CST SAT MAR 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH... SOUTHWESTERN ADAIR AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 415 PM CST... At 344 PM CST, a strong thunderstorm was located near Lake Tenkiller State Park, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Marble City... Bunch... Brushy Lake State Park... Lake Tenkiller State Park... Box... A severe thunderstorm watch remains in effect until 1000 PM CST for northeastern and east central Oklahoma. LAT...LON 3560 9509 3570 9508 3572 9474 3549 9479 TIME...MOT...LOC 2144Z 275DEG 26KT 3564 9502
The Western Arkansas radar (KSRX), 34 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
15 hail. Local standard time, as filed.
Large hail up to golfball size covered the ground several inches deep.
Large hail up to golfball size covered the ground several inches deep.
Large hail up to golfball size covered the ground several inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742637, 742638, 742641, 742642, 742643, 742644, 742646, 742647, 742648, 742649, 742650, 742651, 742652, 742653, 742654.